Kentucky, 2024

Damaging Winds in Kentucky, July 16, 2024

July 16, 2024 · NWS LMK · 4 events in 2 counties and zones

A cluster of showers and thunderstorms developed along the Ohio River just after sunset on July 16th. This cluster of storms grew upscale quickly, extending back into western Kentucky before gradually pushing off to the south and east through the nighttime hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A cluster of showers and thunderstorms developed along the Ohio River just after sunset on July 16th. This cluster of storms grew upscale quickly, extending back into western Kentucky before gradually pushing off to the south and east through the nighttime hours. While most of the convection did not produce severe weather, a strong storm which developed over Bullitt County produced scattered wind damage across Bullitt and Nelson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 16, 8:56 PM EST, 1 hour 11 minutes earlier. Its key messages:

  • * Thunderstorms redeveloping overnight could cause locally gusty winds and heavy rainfall. * Cooler temps in the 80s for Thursday into the end of the week. * Storm chances return early next week.
Area forecast discussion, Jul 16, 8:56 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
956 PM EDT Tue Jul 16 2024

.KEY MESSAGES...

*   Thunderstorms redeveloping overnight could cause locally gusty
    winds and heavy rainfall.

*   Cooler temps in the 80s for Thursday into the end of the week.

*   Storm chances return early next week.

&&

.UPDATE...
Issued at 956 PM EDT Tue Jul 16 2024

Tricky forecast overnight with MCS and associated MCV coming out of
the Ozarks.  For now we are left high and dry in the Ohio Valley,
with low confidence in the placement of any convection overnight.
Satellite imagery, sfc observations, and SPC mesoanalysis suggest
the most favorable areas for storms overnight will be roughly along
the Western Kentucky and Bluegrass Parkways.  This is farther south
than previously advertised, and gets into areas with rainfall
deficits so far this summer rather than surpluses. Additionally, the
hi-res models suggest a more progressive look, resulting in precip
totals of less than 1 inch for most.

That being said, we do expect thunderstorms to fire around midnight
or just after, mainly moving across central Kentucky. Locally heavy
rainfall and minor flooding are still possible, but impacts should
be brief and limited. Therefore the Flood Watch will be cancelled.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 301 PM EDT Tue Jul 16 2024

Plenty of convective cloud debris has hung around today, from both
the morning line of showers and storms, as well as from the
stationary cluster of convection over Illinois today. This cloud
cover has help limit our sfc heating, with most obs in the upper 80s
so far this morning. Less cloud cover over the Bluegrass has allowed
that area to warm into the 90s. Besides the Bluegrass region, heat
indices have not reached the triple digits, so the Heat Advisory
will be let go with this forecast package. It'll still be very warm
and muggy this afternoon, specailly in the Bluegrass.

For the rest of this afternoon, a few isolated pop-up showers or
storms will be possible in an unstable airmass. The latest HRRR was
suggesting a few isolated cells over in the Bluegrass later this
afternoon, which is the area with the best heating today, so it
seems possible. Otherwise, the higher precip chances will come
tonight.

===== Tonight =====

A very slow moving frontal boundary will still be extending from
central Missouri to central Indiana tonight, but a very muggy
airmass ahead (south) of the front will support shower and storm
development overnight. While run-to-run consistency has been a
struggle, there is good agreement on our area having very high
PWATs, with over a 60-70% probability of exceeding 2 inches. While
QPF has come down slightly in today's runs, the environment
overnight will be favorable for heavy rainfall, along with some
possible training as showers and storms line up and move parallel to
the frontal boundary to our north. The flood watch will remain as is
for now, especially given the concern for any nighttime flooding
from heavy rainers. As for the storm potential, most model soundings
depict elevated instability, with stable air in the lowest levels.
Not too concerned for severe risk tonight, but perhaps we could have
a few gusty winds with any stronger core that develops and results
in a water-logged downburst. The main timing for overnight activity
will be after midnight and before 12z tomorrow.

===== Wednesday =====

We'll remain in the same type of airmass tomorrow, as the front will
still be to our north. PWATs will remain quite high, with another
round of isolated to scattered showers and storms for the day as we
become unstable in the afternoon. While we'll have plenty of
instability for storms to work with, we will be lacking shear,
leaving most storms to be messy and unorganized. Soundings show a
bit more saturation in the columns, resulting in lower DCAPE values.
Will mostly expect garden variety storms tomorrow, but a few strong
storms could pack a punch of wind. Otherwise, overall severe threat
is low for tomorrow. Eventually the front will begin to make its way
through our area late in the day, but it will only make it to around
the Ohio River towards the end of the short term period.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 301 PM EDT Tue Jul 16 2024

By Wednesday night, the cold front should begin entering the
Commonwealth, draped roughly parallel along the OH River, as
isolated to scattered showers and thunderstorms out ahead of
the front begin to wane across the CWA with the setting sun. Cold
front is progged to be exiting our area by sunrise Thursday morning,
allowing for surface high pressure to build in across the region.
This will bring some relief to the recent sultry conditions, as
afternoon max temperatures reach into the low 80s Thursday while
increasing a couple degrees each day into the weekend. Drier air
will also result in surface dew points falling into the low 60s,
which is quite comfortable for July standards.

The aforementioned cold front stalls over the northern Gulf States
before beginning to waver back northward. Our area appears to remain
on the cooler side of this boundary through the weekend but close
enough to warrant slight chance mention of showers and possible
thunderstorms, mainly for areas south of the Parkways.

Chances of showers and thunderstorms increase going into the
beginning of next week as the OH Valley resides between synoptic
scale features: one being the cut-off low over the Central Plains,
next is the Bermuda high over the Atlantic, and last is our
position south of the wavering boundary. This set up will allow for
rich moist air advection along return flow and a destabilized
environment.

&&

.AVIATION /00Z TAFS THROUGH 06Z FRIDAY/...
Issued at 756 PM EDT Tue Jul 16 2024

VFR evening with W to SW winds diminishing after sunset.  Main
challenge is timing and placement of storms developing overnight.
Look for convection to impact BWG beginning around 05Z, and pushing
east into LEX and RGA around 07Z. Will handle those with TEMPO
groups. Less confident in SDF as the focus is mainly south, but will
straddle daybreak with a PROB30 for storms. Heaviest part of the
storms will likely drop vis into IFR, but that will be brief so will
just go with low-end MVFR.

Low ceilings will linger well into Wednesday morning, perhaps with
some light precipitation, but expect the atmosphere to recover
around midday. Cigs should lift back to VFR, but the muggy air mass
and lingering boundaries will support enough of a storm chance to
warrant a PROB30 for TS/CB after 18Z. Winds generally due west
around 10 kt.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

UPDATE...RAS
SHORT TERM...CJP
LONG TERM...CRG
AVIATION...RAS
Hazardous weather outlook, Jul 16, 8:59 PM EST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
959 PM EDT Tue Jul 16 2024

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-180200-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
959 PM EDT Tue Jul 16 2024 /859 PM CDT Tue Jul 16 2024/

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Overnight.

Thunderstorms after midnight will be capable of producing gusty winds
and locally heavy rainfall, mainly in central Kentucky. Locally
damaging winds and minor flooding are possible with the stronger
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional storms expected tomorrow, with heavy downpours and gusty
winds possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GENERAL STORM MOTION OF THE DAY:

Storms overnight will move to the east at 20 to 25 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

In the hours before

Special weather statement, Jul 16, 4:12 PM EST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Louisville KY
512 PM EDT Tue Jul 16 2024

KYZ055-056-067-162145-
Boyle KY-Lincoln KY-Garrard KY-
512 PM EDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LINCOLN...CENTRAL
GARRARD AND EAST CENTRAL BOYLE COUNTIES THROUGH 545 PM EDT...

At 511 PM EDT, Doppler radar was tracking a strong thunderstorm near
Danville, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Danville, Lancaster, Mccreary, Hedgeville, Marksbury, Gilbert, Little
Needmore, Hyattsville, Point Leavell, and Logantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3758 8476 3766 8475 3769 8449 3752 8450
TIME...MOT...LOC 2111Z 273DEG 16KT 3762 8468

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Graham
Special weather statement, Jul 16, 9:30 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Louisville KY
1030 PM EDT Tue Jul 16 2024

KYZ028-029-045-170300-
Bullitt KY-Nelson KY-Hardin KY-
1030 PM EDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NELSON...BULLITT
AND NORTHEASTERN HARDIN COUNTIES THROUGH 1100 PM EDT...

At 1030 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Shepherdsville, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shepherdsville, Radcliff, Lebanon Junction, Cupio, Ridgetop,
Bardstown Junction, Hobbs, Scuffletown, Deatsville, and Cedar Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3800 8554 3776 8558 3785 8596 3803 8590
      3804 8588
TIME...MOT...LOC 0230Z 280DEG 21KT 3792 8585

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Graham
Special weather statement, Jul 16, 9:59 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
1059 PM EDT Tue Jul 16 2024

KYZ028-029-045-053-170330-
Bullitt KY-Nelson KY-Larue KY-Hardin KY-
1059 PM EDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN NELSON...NORTH CENTRAL
LARUE...SOUTHWESTERN BULLITT AND NORTHEASTERN HARDIN COUNTIES THROUGH
1130 PM EDT...

At 1058 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Elizabethtown, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elizabethtown, Bardstown, Radcliff, Lebanon Junction, New Haven,
Lyons, Samuels Field Airport, Long View, Scuffletown, and Deatsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3774 8595 3791 8588 3790 8543 3762 8550
TIME...MOT...LOC 0258Z 280DEG 20KT 3782 8579

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Graham

The radar

The Louisville radar (KLVX), 25 km away, was scanning. The volume nearest the first event began at 03:06 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bullitt

When
July 16, 10:07 PM EST
Where
Bullitt County, 1.97 mi NE of Lebanon Jct
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.851, -85.705

A tree was blown down by strong winds along Pine Tavern Road. Power outages were also reported around Lebanon Junction.

Thunderstorm Wind, Bullitt

When
July 16, 10:08 PM EST
Where
Bullitt County, 1.26 mi ENE of Lebanon Jct
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.835, -85.708

A tree was blown down by strong winds on South Sanders Lane.

Thunderstorm Wind, Nelson

When
July 16, 10:20 PM EST
Where
Nelson County, 1.61 mi N of Nelsonville
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.753, -85.648

A tree was blown down onto the Bluegrass Parkway near the Hardin County line.

Thunderstorm Wind, Nelson

When
July 16, 10:35 PM EST
Where
Nelson County, Balltown
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.730, -85.500

A tree was blown down on Balltown Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206848, 1206849, 1206850, 1206851.